Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pediatrics. 2011 Dec;128(6):e1622-7. doi: 10.1542/peds.2010-3823. Epub 2011 Nov 7.

Myocardial infarction associated with use of the synthetic cannabinoid K2.

Author information

  • 1Department of Pediatrics, UT Southwestern Medical Center, Dallas, TX 75235, USA. arshid.mir@utsouthwestern.edu

Abstract

Designer drugs have been problematic over the years. Products such as K2 and Spice, which contain synthetic cannabinoids, are marketed as incense and are widely available on the Internet and at various specialty shops. The effects are reported as cannabis-like after smoking them. In addition, use of these synthetic cannabinoids will not appear on a routine urine toxicology screen. Recently, K2 became a popular alternative to marijuana among youths. Health implications of these designer drugs are not completely understood. Little has been reported about the harmful effects of K2. We report here the first (to our knowledge) cases of myocardial infarction (MI) after smoking K2. Three patients presented separately to the emergency department complaining of chest pain within days after the use of K2. Acute MI was diagnosed in each case on the basis of electrocardiogram changes and elevated troponin levels. Coronary angiography was performed, and the results were normal for the first 2 patients. The incidence of ST-elevation MI is low among teenagers, and association with drug use should be suspected. Public education and awareness need to be heightened about the possible health implications of K2.

PMID:
22065271
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk